Do You Get Acne Coming Off Steroids for Ulcerative Colitis?

What is Worse:  Ulcerative Colitis Symptoms or Acne?

For so many people both young and old, the medications that are given out for ulcerative colitis often come with some nasty side effects.  One of the most well known medications for UC is prednisone.  This is a steroid that is given to patients who need to calm down inflammation quickly.  Prednisone is a drug that has been around for many years and its side effects are well documented.

Acne from Prednisone Steroids:

Often when people are prescribed prednisone, they take the medication on a tapering schedule.  The cortizone which is a major component of this drug is usually produced within our bodies.  Once we start taking the steroid pills though, the production starts to slow down internally, and that is when some side effects can take place.  Most people start to develop acne and sometimes it can be severe, but usually it begins when a person starts to reduce their intake of steroids.  It is not clear as to why the acne gets worse when someone is slowing down their steroid use, but it is very common.  The worst place for steroid acne is on the back, and its common for a bad case of steroid acne to be literally thousands and thousands of tiny red dots spread all over the back.  Another part of the body which can experience very severe steroid acne is the chest.  Fortunately, the neck and face is usually not affected nearly as bad with acne as the back and chest, and most people are very happy about that.

Steroid Acne Does Stop Eventually

When the person taking the steroids is eventually through using the medication, the steroid acne almost always goes away completely.  This often is the same time that the person’s ulcerative colitis symptoms are getting better too, so it is a joyous celebration for some.  Steroid acne is absolutely no fun, and it is hard to deal with when there is an underlying medical condition that is being treated with steroids.  After just a short while though, things tend to work themselves out and get better.

Tagged with:

3 thoughts on “Do You Get Acne Coming Off Steroids for Ulcerative Colitis?”

  • Hi

    I was diagnosed with UC about 4 years after a round of Accutane therapy for my back-acne. I’m unsure and skeptical whether the two are related, but I do have horrible break-outs during every prednisone treatment I undergo. It’s actually not much like what you describe. I get it entirely on my face, below my cheeks and around my mouth/chin/jawline. The acne doesn’t start until I have been off prednisone for about a month, and can last more than a year after treatment. I usually end up on months worth of tetracycline or minocycline to clear the acne up, as my GI doc will not allow my derm to put me back on Accutane (and who could blame him?). It’s very frustrating because I didn’t ever have facial acne before being diagnosed, and I can’t seem to get relief. I even have dry (not oily) skin. I’d like to offer a solution, but I’ve yet to find one!

    • Hi KatieeJ,
      That is a really tough situation you are in. I’m so sorry to hear that you are dealing with stuff like this, in conjunction with your UC. What types of things are you doing to keep your UC in check? Are you taking some medications that are working other than prednisone?

  • I used prednisolone for two weeks and stopped and got sooo much breakouts. I started it on 25mg. I went back on it to stop the reaction and ended up taken it at 5mg. I still had massive breakouts… I have been battling with Acne for years and this just mad it worse. For some reason my doctor prescribed the drug to stop inflamations due to some other infections but this has really been the worse solution to my acne problem. Thing is to get off it. I didn’t get off gently and am paying the price. I hope I can reduce the break outs. Anyone with a solution I would really appreciate it….

Any Thoughts/Comments...Leave a Reply